Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 66, NWS Topeka, KS

December 13, 2015Riley County, Kansas

NWS Topeka, KS issued this river flood warning at Dec 13, 2015, 5:49 PM CST for Riley County, Kansas. It took effect at Dec 13, 2015, 7:20 PM CST. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Dec 13, 2015, 5:49 PM CST (23:49 UTC)
In effect from
Dec 13, 2015, 7:20 PM CST
Expired
Dec 14, 2015, 9:20 AM CST
In force
14 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Riley County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wildcat Creek at Manhattan Scenic Drive (MWCK1).

Action stage
9 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06879810, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WGUS43 KTOP 132349
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CST SUN DEC 13 2015

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Wildcat Creek at Manhattan Scenic Drive affecting Riley County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC161-140749-
/O.NEW.KTOP.FL.W.0066.151214T0120Z-151214T1520Z/
/MWCK1.1.ER.151214T0120Z.151214T0200Z.151214T0320Z.UU/
549 PM CST SUN DEC 13 2015

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Wildcat Creek at Manhattan Scenic Drive.
* until Monday morning.
* At 5:15 PM Sunday the stage was 13.5 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this evening and continue to 
  rise to near 14.2 feet this evening.The creek will fall below 
  flood stage around Midnight tonight.
* Impact...At 14.0 feet...Flood waters reach Poliska Lane, just north 
  of Fort Riley Boulevard.

&&

LAT...LON 3923 9670 3919 9660 3918 9658 3915 9660 3921 9673




$$
2 follow-up statements
136 
WGUS83 KTOP 140101
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CST SUN DEC 13 2015

...The Flood Warning continues for the following streams in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County
  Black Vermillion River at Frankfort affecting Marshall County
  Chapman Creek near Chapman affecting Dickinson County
  Fancy Creek near Randolph affecting Riley County
  Republican River at Clay Center affecting Clay County

...The Flood Warning continues for the following streams in Kansas..
  Wildcat Creek at Manhattan Scenic Drive affecting Riley County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-140901-
/O.EXT.KTOP.FL.W.0061.000000T0000Z-151217T0300Z/
/BLRK1.1.ER.151213T1913Z.151214T1800Z.151216T1500Z.NO/
701 PM CST SUN DEC 13 2015

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Wednesday evening.
* At  6:15 PM Sunday the stage was 30.4 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 35.3 feet by 
  Monday early afternoon. The river will fall below flood stage late 
  Wednesday morning.
* Impact...At 26.0 feet...Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC117-140901-
/O.EXT.KTOP.FL.W.0063.000000T0000Z-151215T2024Z/
/FKFK1.1.ER.151213T2226Z.151214T1200Z.151215T0824Z.NO/
701 PM CST SUN DEC 13 2015

The Flood Warning continues for
  The Black Vermillion River at Frankfort.
* until Tuesday afternoon.
* At  6:30 PM Sunday the stage was 21.5 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 25.1 feet by 
  Monday morning. The river will fall below flood stage early Tuesday
  morning.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

KSC041-140900-
/O.EXT.KTOP.FL.W.0062.000000T0000Z-151215T1620Z/
/CHPK1.1.ER.151213T2037Z.151214T1200Z.151215T0420Z.NO/
701 PM CST SUN DEC 13 2015

The Flood Warning continues for
  The Chapman Creek near Chapman.
* until Tuesday morning.
* At  6:45 PM Sunday the stage was 20.6 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek will continue rising to near 21.0 feet by 
  Monday morning. The creek will fall below flood stage Monday before
  midnight.
* Impact...At 19.0 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$

KSC161-140900-
/O.EXT.KTOP.FL.W.0064.000000T0000Z-151215T1400Z/
/RDPK1.1.ER.000000T0000Z.151214T0048Z.151214T2000Z.NO/
701 PM CST SUN DEC 13 2015

The Flood Warning continues for
  The Fancy Creek near Randolph.
* until Tuesday morning.
* At  6:48 PM Sunday the stage was 21.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek will remain near 21 feet this evening then
  begin to fall slowly after midnight. The creek will fall to below
  flood stage by Monday early afternoon.
* Impact...At 16.0 feet...Low lying areas along the creek flood.

&&

LAT...LON 3950 9687 3947 9671 3945 9675 3947 9689




$$

KSC027-140900-
/O.EXT.KTOP.FL.W.0065.151214T0054Z-151216T0900Z/
/CYCK1.1.ER.151214T0010Z.151214T1800Z.151215T2100Z.NO/
701 PM CST SUN DEC 13 2015

The Flood Warning continues for
  The Republican River at Clay Center.
* from this evening to late Tuesday night.
* At  6:45 PM Sunday the stage was 15.3 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.7 feet by 
  Monday early afternoon. The river will fall below flood stage 
  Tuesday afternoon.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$

KSC161-140900-
/O.CON.KTOP.FL.W.0066.151214T0120Z-151214T1520Z/
/MWCK1.1.ER.151214T0120Z.151214T0200Z.151214T0320Z.UU/
701 PM CST SUN DEC 13 2015

The Flood Warning continues for
  The Wildcat Creek at Manhattan Scenic Drive.
* until Monday morning.
* At  6:15 PM Sunday the stage was 13.6 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 14.2 feet this evening.The creek will fall below 
  flood stage around midnight tonight.
* Impact...At 14.0 feet...Flood waters reach Poliska Lane, just north 
  of Fort Riley Boulevard.

&&

LAT...LON 3923 9670 3919 9660 3918 9658 3915 9660 3921 9673




$$
748 
WGUS83 KTOP 140305
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CST SUN DEC 13 2015

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Wildcat Creek at Manhattan Scenic Drive affecting Riley County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC161-140335-
/O.CAN.KTOP.FL.W.0066.000000T0000Z-151214T1520Z/
/MWCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
905 PM CST SUN DEC 13 2015

The Flood Warning is cancelled for
  The Wildcat Creek at Manhattan Scenic Drive.
* At  8:15 PM Sunday the stage was 13.4 feet.
* Flood stage is 14.0 feet.
* Forecast...The creek crested below flood stage at 13.7 feet. The 
  creek will continue to fall.

&&

LAT...LON 3923 9670 3919 9660 3918 9658 3915 9660 3921 9673




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Dec 13, 5:49 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 13, 5:49 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
549 PM CST SUN DEC 13 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CST SUN DEC 13 2015

Very strong system continues to near the area. Heavy, record-setting
rainfall continues this afternoon, with deep moisture beginning to
get shunted east per water vapor and radar imagery. Convective
precip has been somewhat persistent in southwest Kansas, with more
banded precip developing into central portions of the state.
Complicated surface pattern in place with strong meso-low tracking
northeast across the state between the two precip areas resulting in
very strong but short-lived winds. Will need to watch this in the
next few hours as brief winds above Advisory levels have been
reported.

Upper low crosses northeast across southeast Kansas tonight with
deformation/TROWAL to its north. Models showing better agreement in
this band impacting northern portions of the area this evening, and
remaining in at least the northwest through the overnight hours.
Differences however persist in how this precip will impact the area.
Dry air wrapping northeast around the system brings at least some
question on the persistence of ice in the cloud, and more
importantly for impacts, the lower level temperature/dewpoint
fields. The NAM continues to be the cold outlier, but can't be
completely discarded in this system, but even it keeps surface
conditions above freezing through much of the night. Upstream temps
and dewpoints holding well in the middle 30s support a warmer
solution, and should be able to keep near-surface conditions on the
warm-side for significant snow to accumulate. Of course one
potential problem is intensity of precip in this band could be
rather strong with moderate to heavy rates. Anything behind a slushy
inch or so on the ground would seem to be on the high end of
potential given the warmth however. Will continue to mention some
light amounts in the far northwest but Advisory-level impacts remain
to seem unlikely. Any precip should be exiting early Monday morning
though stratus lingers through much of the day. Should still be able
to realize 10-15 degrees of warming on gusty WNW winds.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CST SUN DEC 13 2015

Area gets a brief warmup behind the system moving out from today,
with daytime temperatures rebounding into the 50s east to middle
40s west. However next system is quick to follow behind, sliding
into the northern plains on Tuesday night and ushering cooler air
behind as it moves northward. Could get clipped with some light
snow near the Nebraska border but better chances lie northward.
Highs for Wednesday through Friday hold in the 30s to low 40s at
best. Looks like a short amplitude upper ridge is forecast to
translate over the area next weekend, which could boost highs back
to the 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 533 PM CST SUN DEC 13 2015

LIFR/IFR conditions persist this evening into the overnight as the
system very slowly lifts to the northeast. Expecting stratus to
remain in the forecast most of the period if not the entire time
frame. Conditions should slowly improve though heading into the
12Z time frame and beyond. Winds transition throughout the period
also to a more westerly/northwesterly component and likely remain
gusty much of the day.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Drake
Hazardous weather outlook, Dec 13, 4:16 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CST SUN DEC 13 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-142230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
416 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

RAINFALL FROM TODAY HAS PRODUCED SOME HIGH RISES ON CREEKS AND
STREAMS...MAINLY WEST OF A SENECA TO MANHATTAN TO ABILENE LINE.
RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THIS AREA.
WATCH FOR CONTINUED PONDING OF WATER ON ROADWAYS AND RISES ON
CREEKS...STREAMS AND LOW WATER CROSSINGS INTO THIS EVENING. USE
CAUTION AFTER DARK WHEN WATER MAY BE DIFFICULT TO SEE.

LIGHT ACCUMULATING SNOWFALL IS POSSIBLE TONIGHT...MAINLY
NORTHWEST OF A LINE FROM MINNEAPOLIS TO WASHINGTON. 1-2 INCHES ARE
POSSIBLE...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIVER FLOODING WILL CONTINUE INTO THE EARLY WEEK. OTHERWISE...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Dec 13, 1:09 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HEAVY RAIN       5 ESE ABILENE           38.90N 97.12W
12/13/2015  M3.29 INCH       DICKINSON          KS   TRAINED SPOTTER

            STORM TOTAL AS OF 1145AM

&&

KC
Local storm report, Dec 13, 3:24 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HEAVY RAIN       4 WNW RANDOLPH          39.45N 96.83W
12/13/2015  M4.39 INCH       RILEY              KS   CO-OP OBSERVER

            RAINFALL SO FAR SINCE LAST NIGHT.

&&

BDRAKE
Local storm report, Dec 13, 4:41 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
441 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
12/13/2015  M4.34 INCH       OTTAWA             KS   TRAINED SPOTTER

            TOTAL RAINFALL SINCE 5PM 12 DECEMBER 2015

&&

BDRAKE
Local storm report, Dec 13, 4:46 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HEAVY RAIN       4 WSW WOODLAWN          39.77N 95.94W
12/13/2015  M2.00 INCH       NEMAHA             KS   TRAINED SPOTTER

            TOTAL RAINFALL SINCE 5PM 12 DECEMBER 2015

&&

BDRAKE
Local storm report, Dec 13, 4:47 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HEAVY RAIN       MINNEAPOLIS             39.12N 97.71W
12/13/2015  M2.38 INCH       OTTAWA             KS   CO-OP OBSERVER

            TOTAL RAINFALL SINCE 5PM 12 DECEMBER 2015

&&

BDRAKE
Local storm report, Dec 13, 5:35 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       E HANOVER               39.90N 96.87W
12/13/2015  M3.85 INCH       WASHINGTON         KS   TRAINED SPOTTER

            TOTAL RAINFALL SINCE 5PM 12 DECEMBER 2015

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 8:37 AM CSTRiver Flood WarningTOPMarshall71 hr
Dec 13, 12:01 PM CSTRiver Flood WarningTOPDickinson43 hr
Dec 13, 2:00 PM CSTAreal Flood WarningTOPDickinson3 hr
Dec 13, 2:09 PM CSTAreal Flood AdvisoryTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 3 more3 hr
Dec 13, 3:17 PM CSTRiver Flood WarningTOPMarshall41 hr
Dec 13, 3:41 PM CSTRiver Flood WarningTOPRiley29 hr
Dec 13, 4:44 PM CSTRiver Flood WarningTOPClay40 hr
Dec 13, 5:02 PM CSTAreal Flood WarningTOPDickinson6 hr
Dec 13, 5:09 PM CSTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Republic, Washington4 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.